Dismiss Notice
Hey Texans—join us for a DFW meetup! Click here to learn more.

Transfusion related acute lung injury

Discussion in 'Emergency Medicine' started by stalvl, Nov 24, 2005.

  1. stalvl

    stalvl Member
    7+ Year Member

    Joined:
    Sep 14, 2003
    Messages:
    45
    Likes Received:
    0
    Could you explain to me what it is? Keep in mind that I am biochemist and not doctor...Describe it please plain simple. Why would people after the blood transfusion (which I see as a needle inserted into their hand vein) have their lung injured? :confused: I tried to find it over in google but was overwhelmed with medical therms.

    Thank you docs :thumbup:
     
  2. Note: SDN Members do not see this ad.

  3. DropkickMurphy

    DropkickMurphy Membership Revoked
    Removed

    Joined:
    Sep 13, 2005
    Messages:
    9,770
    Likes Received:
    19
    Status:
    Other Health Professions Student
    It's an immune response to the blood being given.

    To keep it as simple as possible- I could give you the full physiology of it (had to memorize it) but I'm exhausted so here's the Cliff Notes version:
    "Transfusion-related acute lung injury (TRALI) is a rare but devastating complication of blood component therapy. Clinically, these patients present with findings similar to that of adult respiratory distress syndrome, consisting of hypotension, fever, dyspnea, and tachycardia. Noncardiogenic pulmonary edema with diffuse bilateral pulmonary infiltrates on chest radiography is characteristic. The onset typically occurs within 6 hours of transfusion, but most cases present within 1 to 2 hours. Transfusions of all blood products have been associated with the disease."

    "Immune complexes are formed and entering the pulmonary vascular bed stimulate the release of vasoactive substances that cause the leakage of fluid into alveolar spaces, activation of complement, leukostasis, and activation of polymorphonuclear neutrophils"

    "A septic rat model demonstrated the development of acute lung injury following the transfusion of plasma or extracted plasma lipids from stored blood suggesting that biologically active lipids coupled with the underlying disease state set the stage for the development of TRALI"
    SOURCE: http://www.thedoctorsdoctor.com/diseases/trali.htm
     
  4. waterski232002

    waterski232002 Senior Member
    5+ Year Member

    Joined:
    Sep 5, 2004
    Messages:
    848
    Likes Received:
    1
    Status:
    Attending Physician
    Hey Stalvl,

    I actually had to take care of a patient in the MICU who had TRALI. The pateint was a 75 year old man with an extensive history of CAD. He was in a 10 hour spinal laminectomy operation and had received 6 units of blood and 2 units of FFP during the operation. The entire case was uneventful, until he was extubated (had his breathing tube pulled out at the end of the case). At this time, he became acutely hypoxic into the 80's, hypotensive into the 70's, and began coughing up pink frothy sputum (characteristic of pulmonary edema). He was immediately re-intubated and it was thought that he was in CHF with fulminant pulmonary edema. A stat transesophageal echo was ordered which showed a completely normal ejection fraction (basically ruling out CHF). He was started on 3 pressors (dobutamine, norepinephrine, and epinephrine) in order to maintain a reasonable blood pressure while we (MICU) were consulted to assume care for the patient. We ended up cutting the epi, but by day number 3 he was back up to 4 pressors (vasopressin, dobutamine, norepinephrine, and phenylephrine), plus we had him on Nitric Oxide because his Pulmonary artery pressures were over 50. Amazingly, this guy actually survived. We were able to wean him off his pressors over about a week and then finally extubated him about 10 days after the initial inslut. It was a great save, and I'll probably never forget it. Definitely one of the sickest guys I've had to take care of.

    So, here's the uncomplicated way to think about TRALI... It's kind of like an allergic reaction to blood products which primarily affects the lung. Any blood products may cause it (pRBCs, platelets, FFP, or cryo). The key to diagnosis is proximity to blood product transfusion, pulmonary edema without evidence of congestive heart failure (normal ejection fraction), and excluding other possible causes for hypotension/ARDS (particularly sepsis or anaphylaxis to other medicines/contact exposures).

    The reaction which occurs in the lungs is immunologic. Inflammation causes increased leukocyte infiltrates and release of toxic products. The result is increased vascular permeability in the lung capillary beds causing water to seep out into the lung tissue and alveolar air spaces where gas exchange occurs. Because water is filling the alveolar air spaces, gas exchange is very poor and blood cannot be oxygenated properly. This causes the patient to be hypoxic and the increased water filling the lungs causes the high pulmonary artery pressures often seen. Finally the patients can develop a right-sided heart failure from the increased pressure in the lungs.
     
  5. yaah

    yaah Boring
    Administrator Physician 15+ Year Member

    Joined:
    Aug 15, 2003
    Messages:
    27,918
    Likes Received:
    278
    Status:
    Attending Physician
    From the blood bank point of view - TRALI has a wide spectrum and is probably often underrecognized. However - it is important to recognize (and report it!) because the blood donor will likely be removed from the donor pool, because they carry antibodies in their plasma that cause the reaction.

    The pulmonary edema that develops can be very rapid (classic history is similar to flash pulmonary edema and hard to distinguish). A CBC is helpful because the WBC will change (fall) rapidly, although I would imagine this is tough to distinguish based on fluid shifts that can also be occurring with transfusion.

    TRALI is not treated effectively with Lasix, and thus one of the main differences between it and pulmonary edema. Steroids are thought by some to help, but others disagree.

    I should note - the history on the patient above is not that classic for TRALI. Yes, there is no sign of CHF. But it also sounds as though his CVP was low, and it is often normal in TRALI, and making this concerning for septic shock. But it can still be TRALI.

    As with any adverse reaction to a transfusion, the two most important things are 1) stop the transfusion and 2) report it to the blood bank. It amazes me how often #2 is neglected.
     

Share This Page